Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 83, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 10, 2004, 5:26 PM CDT for Hughes County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2004, 5:26 PM CDT (22:26 UTC)
- Expired
- Jul 10, 2004, 6:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Hughes County, SD
The radar
The Aberdeen radar (KABR), 171 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 5:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1097 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 102226
SVRABR
SDC065-102315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
526 PM CDT SAT JUL 10 2004
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HUGHES COUNTY IN CENTRAL SOUTH DAKOTA
* UNTIL 615 PM CDT
* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTH OF CANNING...OR ABOUT 13 MILES
SOUTHEAST OF PIERRE...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CANNING AROUND 540 PM CDT
BLUNT AROUND 600 PM CDT
HARROLD AROUND 615 PM CDT
THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4435 10020 4431 10006 4428 9992 4432 9971
4454 9970 4455 9999
$$
MARSHALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:19 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 10, 2:19 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 219 PM CDT SAT JUL 10 2004 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. UPPER LEVEL DISTURBANCE CONTINUES TO MOVE EAST INTO WESTERN SD THIS AFTERNOON WITH CONVECTION ALREADY DEVELOPING AHEAD OF DISTURBANCE. SURFACE ANALYSIS FROM 18Z SHOWS FRONTAL BOUNDARY IN WESTERN ND AND SOUTHERLY FLOW ACROSS THE CWA WITH LOW IN SE MT. DEW POINTS ARE IN THE LOW 70S IN EASTERN SD AND IN THE LOW 60S IN CENTRAL SD. THIS DISCONTINUITY MAY PROVE TO BE A FOCUSING MECHANISM FOR CONVECTION AS UPPER LEVEL WAVE PUSHES INTO THE AREA LATE THIS AFTERNOON. MODEL SURFACE-BASED CAPES LOOK TO BE 2000 TO 3500 J/KG WEST TO EAST THIS AFTERNOON AND EARLY EVENING...HINTING THAT STORMS WILL LIKELY INTENSIFY AS THEY MOVE EAST INTO A MORE UNSTABLE ENVIRONMENT. 18Z LAPS ANALYSIS SHOWS 1600 J/KG WEST AND 3000 J/KG EAST WITH MINIMAL INHIBITION IN THE EAST. HENCE...STORMS MAY NOT WAIT FOR UPPER WAVE TO MOVE IN AS IT APPEARS AS THOUGH THE EAST IS RIPE ALREADY. IT CONTINUES TO LOOK LIKE STORM MOTION WILL DECREASE TONIGHT...AND WILL KEEP FLOOD WATCH IN EFFECT FOR THE NORTHEAST. STORMS WILL MOVE OFF TO THE EAST TOWARDS MORNING WITH UPPER LEVEL RIDGING SETTING UP OVER THE REGION. ANOTHER WARM DAY IS ON TAP FOR SUNDAY AS HIGHS WILL LIKELY REACH THE MID 90S WEST TO MID 80S EAST. SUBSIDENCE BEHIND DEPARTING WAVE SHOULD KEEP CONVECTION AT BAY FOR SUNDAY ALTHOUGH THE MESOETA SOUNDINGS TRY TO PAINT A DIFFERENT PICTURE. MCS DEVELOPMENT IS QUITE LIKELY IN ND SUNDAY NIGHT AS A COLD FRONT PUSHES SOUTHEAST FROM CANADA. THUNDERSTORMS WILL BE POSSIBLE MONDAY AS THE FRONT PUSHES INTO SD...ALTHOUGH EXTENT OF CAP IS STILL IN QUESTION. COOLER TEMPS WILL THEN BE EXPECTED FOR TUESDAY WITH NORTHWEST FLOW ALOFT AND HIGH PRESSURE IN THE REGION. .LONG TERM...WEDNESDAY THROUGH SATURDAY SURFACE HIGH...UPPER LEVEL RIDGE TO WEST DOMINATING AREA. WEAK TEMP ADVECTION PATTERN. SHOULD REMAIN DRY UNTIL SATURDAY...WHEN SURFACE LOW STARTS SLIDING IN FROM NORTHWEST WITH SHORT WAVE MOVING THROUGH TOP OF RIDGE. GOOD LOW LEVEL MOISTURE ADVECTION AHEAD OF SYSTEM...SO ADDED THUNDER FOR SATURDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH 21Z SAT-10Z SUN FOR PARTS OF NERN SODAK. MN...FLOOD WATCH 21Z SAT-10Z SUN FOR BIG STONE AND TRAVERSE COUNTIES. && KNUTSVIG/MARSHALL
Hazardous weather outlook, Jul 10, 5:24 AM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 524 AM CDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK OS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. SDZ003-004-009-015-016-033>036-045-048-051-111023- BUFFALO-CAMPBELL-CORSON-DEWEY-HUGHES-HYDE-JONES-LYMAN-POTTER-STANLEY- SULLY-WALWORTH- 525 AM CDT SAT JUL 10 2004 .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL PUSH INTO THE AREA EARLY THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...WITH SOME OF THE STORMS POSSIBLY BECOMING SEVERE. ALONG WITH THE SEVERE THREAT...SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY NIGHT THROUGH MONDAY. SOME OF THE STORMS MAY AGAIN APPROACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AFTER 1 PM CDT. MNZ039-046-SDZ005>008-010-011-017>023-037-111023- BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN- HAND-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE- 525 AM CDT SAT JUL 10 2004 .DAY ONE...TODAY AND TONIGHT A STALLED FRONTAL BOUNDARY ACROSS NORTHEAST SOUTH DAKOTA WILL COMBINE WITH A STRONG UPPER LEVEL DISTURBANCE...PRODUCING SCATTERED THUNDERSTORMS LATER THIS AFTERNOON. SOME OF THE STORMS MAY BECOME SEVERE...ALONG WITH PRODUCING LOCALLY VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE AGAIN EXPECTED SUNDAY NIGHT THROUGH MONDAY. ITS POSSIBLE THAT SOME OF THE STORMS MAY APPROACH SEVERE CRITERIA AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AFTER 4 PM CDT.
In the hours before
Local storm report, Jul 10, 3:54 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
354 PM CDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 10 N HAYES 44.52N 101.02W
07/10/2004 0.75 INCH STANLEY SD PUBLIC
&&
JELocal storm report, Jul 10, 4:49 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
449 PM CDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND GST 7 NNW DRAPER 44.02N 100.59W
07/10/2004 60 MPH JONES SD PUBLIC
&&
JEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:16 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 29 min |
| Jul 10, 3:49 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 41 min |
| Jul 10, 4:31 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 29 min |
| Jul 10, 4:55 PM CDT | Severe Thunderstorm Warning | ABR | Lyman, Stanley | 35 min |
| Jul 10, 5:37 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 38 min |
| Jul 10, 6:17 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.